Michigan, 2002

Ice Storm in Michigan, December 18, 2002

December 18, 2002 · NWS DTX · 2 events in 2 counties and zones

A warm front moved north across southern and central Lower Michigan during the morning of the 18th. Rain showers developed along and north of this warm front and affected most of eastern Michigan during the morning of the 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front moved north across southern and central Lower Michigan during the morning of the 18th. Rain showers developed along and north of this warm front and affected most of eastern Michigan during the morning of the 18th. With temperatures near the ground below zero, much of this rain fell in the form of freezing rain. The heaviest precipitation occurred across Midland and northern Bay counties, where ice accumulations of around one quarter of an inch were reported, mainly on the roads. Saginaw and Tuscola counties reported around a tenth of an inch of ice accumulations. Across the rest of eastern Michigan, many secondary roadways and overpasses were coated with a thin glazing of ice. Dozens of traffic accidents were reported due to the icy roads during morning rush hour on the 18th. Most of the accidents were reported in the Saginaw Valley. The only fatal accident reported actually occurred in Oakland County's Waterford Township, where a 26-year old man lost control of his car and hit a tree. Icy roadways were the suspected cause. The ice also lead to many school closings across Midland, Bay, Saginaw, Tuscola, and Washtenaw Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 17, 9:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 17, 9:35 PM EST, 3 hours 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
935 PM EST TUE DEC 17 2002

THE BIG QUESTION FOR THE OVERNIGHT HOURS AND WEDNESDAY MORNING WILL
BE THE AMOUNT AND NORTHWARD EXTENT OF FREEZING RAIN.

SO FAR, MID LEVEL THETA-E ADVECTION RESULTED IN A FEW SPRINKLES
AROUND DETROIT, BUT SCATTERED SHOWERS DEVELOPED IN NW OHIO AND MOVED
INTO MONROE COUNTY AS 850 MB MOISTURE STARTED GETTING INTO THE
PICTURE. THE SHOWERY CONVECTIVE LOOK TO THE PATTERN CONTINUES TO
DEVELOP AT PRESS TIME ACCORDING TO RADAR AND COLDER TOPS ON IR
IMAGERY, AND GENERALLY EXPECT THE TREND TO CONTINUE AS THE LOW LEVEL
JET INCREASES DURING THE OVERNIGHT HOURS.

THE 18Z RUN OF THE ETA SHOWS HIGHER QPF OVER SE MICHIGAN BY 12Z, IN
THE RANGE OF ONE TO TWO TENTHS INCH, WHICH CARRIED OVER INTO THE 00Z
RUN FOR THE FIRST 6 HOURS PROBABLY DUE TO ITS ABILITY TO BETTER
HANDLE THE MID LEVEL INSTABILITY BEING CREATED BY THE LOW LEVEL
MOISTURE ADVECTION THROUGH THE FRONTAL ZONE. THE 00Z ETA THEN
FORECASTS THE PRECIP TO LOSE STEAM TOWARD SUNRISE BUT FEEL THAT THE
LOW LEVEL JET AND THETA-E ADVECTION WILL KEEP THINGS GOING A LITTLE
LONGER THAN THAT.

THE LATEST SURFACE OBS SHOW TEMPS AROUND 20F WITH DEWPOINTS AROUND
15F IN ONTARIO WITH A STIFF EAST WIND TRYING TO REINFORCE THE COLD
AIR IN OUR AREA. CONSIDERING THE STEADY SUPPLY OF COLD AND DRY AIR
INTO THE I 69 CORRIDOR, AN EXPANSION OF THE ADVISORY NORTH TO MOUNT
CLEMENS TO SAGINAW LINE IS WARRANTED AND WILL MATCH UP WITH THE
EXPECTED PRECIPITATION PATTERN TOWARD 12Z.

NOT QUITE READY TO GIVE UP ON WASHTENAW AND WAYNE COUNTIES WITH
DEWPOINTS STILL IN THE UPPER 20S AND TEMPS AROUND 31, BUT CONDITIONS
LOOK POISED TO IMPROVE THERE SOONER RATHER THAN LATER.

.DTX...WINTER WEATHER ADVISORY FOR FREEZING RAIN...OVERNIGHT AND
       EARLY WEDNESDAY...MIZ053-060-061-068>070-075-076.

BT
Hazardous weather outlook, Dec 17, 11:23 PM EST, 1 hour 37 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1123 PM EST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT...
A WINTER WEATHER ADVISORY FOR FREEZING RAIN IS IN EFFECT OVERNIGHT
FOR THE DETROIT AREA...AND THROUGH WEDNESDAY MORNING AROUND
SAGINAW...FLINT...AND LAPEER. FOR FURTHER DETAILS PLEASE REFER TO
THE WINTER WEATHER ADVISORY ISSUED BY THIS OFFICE AT 1100 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE CHANCE OF FREEZING RAIN WILL END EVERYWHERE BY WEDNESDAY
AFTERNOON...THEN THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND
THURSDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Midland

When
December 18, 1:00 AM EST to 10:00 AM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Ice Storm, Bay

When
December 18, 1:00 AM EST to 10:00 AM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325883, 5325884.